MAUDE Adverse Event Report: ENDOLOGIX SANTA ROSA OVATION IX; EXTENDER

ENDOLOGIX SANTA ROSA OVATION IX; EXTENDER
Model Number TV-EX181845-J
Medical Device Problem Codes Off-Label Use (1494); Malposition of Device (2616); Device Dislodged or Dislocated (2923)
Health Effect - Clinical Codes Pulmonary Embolism (1498); Hypovolemic Shock (1917); Ischemia (1942); Renal Failure (2041); Obstruction/Occlusion (2422); Respiratory Failure (2484); Vascular Dissection (3160)
Date of Event 06/13/2024
Type of Reportable Event Death
Event or Problem Description
The patient was being treated for occlusive work on (b)(6) 2024.Reportedly, the patient¿s distal aorta was full of clots all the way up to the right renal.The right common femoral access was achieved, and perclose (abbott vascular) devices were deployed.A dissection occurred in the left external iliac.The physician was able to go up and over from the right common femoral and balloon the dissection and manual pressure was held on the access site.Due to the dissection in the left common iliac, two ovation ix limb extensions 18x45mm were implanted, overlapping from just above the bifurcation up to the left renal.These devices were deployed without any difficulty.The distal aorta was dilated using a q50 (merit medical) balloon.Post angiogram showed that the stents had expanded, but they squeezed the clot out into the distal aorta.Due to this the physician elected to perform a cut down left groin and get access so an afx2 bifurcated stent graft (bsg) could be placed in the distal aorta and cover the clot that had embolized.Even with the direct cut down to the left common femoral artery (cfa) getting into the true lumen in the left external iliac artery was difficult.Requiring to again go up and over from the right and externalize a wire out of the cut down on the left.A long 6fr sheath was placed in the left cfa and advanced into the distal aorta just inside the previously placed ovation ix limb extensions.The 17fr sheath was intentionally not advanced and the long sheath from the left groin far into the aorta as there was so much distal clot, to avoid pushing the clot up into the stent and possibly embolize the left renal when we were advancing the afx2 bsg.While advancing the afx2 bsg, the sheath started to slip down from the bifurcation; therefore, the physician focused lower so that the afx2 bsg could be pinned, and the sheath could be advanced back up.Both the sheath and afx2 bsg caught the more proximal ovation ix limb extension and pushed it up, covering the left renal.There was concern it also covered the right renal.Multiple images were reviewed, and the physician elected to remove the afx2 bsg to attempt to use the q5 balloon to drag the ovation ix limb extension back down below the left renal.A 16 fr dry seal sheath was placed in the right common femoral.A pigtail catheter was introduced, and an angiogram was performed, which showed that the left renal was completely covered by the ovation ix limb extension, and the ovation ix limb extension had extended up to the right renal pushing the clot that was just distal to the right renal up into the right renal and the right renal became occluded.A penumbra catheter was used to remove the clot from the right renal, restoring blood flow.As an aneurysm seal in the aorta was not what was being performed, the physician attempted to get behind the stent on the left side and re-cannulate the left renal artery and possibly place a conduit into it; however, this was not successful so the left artery was sacrificed in attempt to stabilize the clot in the distal aorta so it did not further embolize.At this point it was known that the hypos were closed off.An afx2 bsg 25-80/l13-40 was selected to extend up into the proximal stent and totally cover the distal aorta.A 17fr sheath was advanced into the proximal stent and the contralateral wire was snared just distal to the renal that was still open.The afx2 bsg was advanced and deployed without any issue and ballooning of limbs and the main body was achieved without difficulty.Due to advancing the 17fr sheath and the main body all the way up to the proximal stent, some clot from the distal aorta was pushed into the right renal again.The physician was able to partially restore blood flow to the right renal artery.The left limb of the afx2 bsg was extended into the external iliac using a zilver (cook medical) self-expanding stent.The final angiogram showed blood flow to the common femoral arteries bilaterally, but also showed that some amount of embolization had occurred to the profunda system that was collateralizing both lower extremities.Both superficial femoral arteries were occluded prior to this procedure.The right groin was closed without difficulty.Angiogram was performed with the catheter that was still in the distal aorta from the left access site which showed that embolization had occurred on the patient¿s right side, causing diminished blood flow to the lower leg due to the clot.A patch was used to close the access on the left common femoral and an angiogram was performed that showed the diminished flow in the profunda system on the left as well.The physician elected to perform an emergent bilateral fem-pop bypass and was able to reconstitute the flow into the left limb; however, an emergency fem/pop bypass is still required for the right side.The patient is recovering.It should be noted that this procedure was off label due to absence of an abdominal aortic aneurysm and the safety and effectiveness of other stent or stent graft devices used in conjunction with the afx2 system have not been established.
 
Additional Manufacturer Narrative
The device involved in this event will not be returned for evaluation as it remains implanted in the patient.Patient medical records and imaging studies will be requested for further evaluation by the clinical specialist.If additional information pertinent to the incident is obtained, a follow-up report will be submitted.
 
Additional Manufacturer Narrative
The reported adverse event/incident was investigated in accordance with endologix operating procedures and work instructions.When possible, it is endologix's practice to make at least three good-faith efforts to retrieve the device related to the reported adverse event/incident, as well as associated medical records and imaging.An evaluation of the manufacturing record was completed.A review of the part number/lot number combination needed for device identification confirmed that the device was properly manufactured and released in accordance with the device master record.The review also confirmed that there were no manufacturing or processing non-conformities identified that would have contributed to the reported adverse event/incident.The device was not returned to endologix for evaluation because it remains implanted.A clinical evaluation of the adverse event/incident was completed.An examination of the medical records and/or imaging received by endologix confirmed the following: intraoperative dissection from the left common femoral artery to the left external iliac artery (from the introducer sheath), embolization of the aorta (at bifurcation), right renal artery embolism, occlusion of the right and left renal arteries, additional surgical procedures, and death.This is consistent with the reported adverse event/incident.The complaint is likely related to anatomy and user factors.The patient was being treated for aortoiliac occlusive disease with extensive thickened plaque and calcifications.The distal aorta was thrombus-filled with an intraluminal diameter of 6.5 mm.There was no abdominal aortic aneurysm, which likely contributed to the reported events.Two ovation extenders, intended for iliac anatomy, were placed in the aorta.The afx2 main body was placed in the ovation extenders as a concomitant product.The right common iliac artery distal diameter was 5.3 mm, and the left common iliac artery distal diameter was 4.0 mm (should be 10-25 mm), indicating off-label use.Procedure-related harms included hemodynamic instability, renal failure (requiring lifelong dialysis), acute respiratory failure, ischemic bowel, right lower extremity ischemia, additional surgical procedures (fasciotomy), and death.The final patient status was reported as deceased on postoperative day six.The patient's death was determined to be procedure- and anatomy-related.No additional investigation of this reported adverse event/incident is planned.However, should any new information relevant to the investigation outcome become available, a follow-up report will be submitted.Endologix will continue to monitor this and similar adverse events/incidents.Corrections: b2: outcomes attributed to adverse events has been updated g3: awareness date has been updated h1: type of reportable event been updated h6: health effect - impact code - remove 4614, 4642, 4630 h6: investigation finding codes: remove code 3233 h6: investigation conclusion codes: remove code 11.

Brand Name
OVATION IX
Common Device Name
EXTENDER
Manufacturer (Section D)
ENDOLOGIX SANTA ROSA
3910 brickway blvd
santa rosa CA 95403
Manufacturer (Section G)
ENDOLOGIX SANTA ROSA
3910 brickway blvd
,
santa rosa CA 95403
Manufacturer Contact
gary kirchgater
3910 brickway blvd
,
santa rosa, CA 95403
8009832284
MDR Report Key19658797
Report Number3008011247-2024-00077
Device Sequence Number15139885
Product Code MIH
UDI-Device Identifier00850007370053
UDI-Public(01)00850007370053(17)270222(10)FS022124-17
Combination Product (Y/N)N
Initial Reporter StateOR
Initial Reporter CountryUS
PMA/510(K) Number
P120006
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Health Professional,Company Representative
Initial Reporter Occupation Physician
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 06/13/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberTV-EX181845-J
Device Lot NumberFS022124-17
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 06/13/2024
Supplement Date Received by Manufacturer08/12/2024
Initial Report FDA Received Date07/02/2024
Supplement Report FDA Received Date09/05/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/28/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
AFX2 BIFURCATED STENT GRAFT LOT# 2795890003.; OVATION IX OVATION IX LOT# FS022124-49.
Outcome Attributed to Adverse Event Hospitalization; Required Intervention; Death;
Patient Age57 YR
Patient SexFemale